Advice needed, PLEASE

  1. I hope this is the right board to post this under. I'm hoping there are some nurses out there who can relate to this. I graduated 5 years ago, in my mid forties. While still in nursing school I started menopause. Year one I was in top form. Year 2, wanted to quit. The years since graduation have been a real struggle. I spend most of my days in severe "brain fog". I literally cannot think or remember. Recalling very simple skills is a struggle never mind mastering the more complex ones. This is so very frustrating and frightening. Instead of moving forward I feel like I'm going backward. The doctor says I'm healthy. I take hormones, Synthroid and anti depressant. I'm also big on positive pep-talks!! Once in a while I feel totally accomplished after a shift. I've talked with older nurses. They have some of the same symptons but have the benefit of years of experience to fall back on. I'm tired of using menopause as an excuse for this. I know that this is a common menopausal sympton but in a job like this it's a comfort to know your brain will function when you really need it to. Can anyone offer any suggestions? Also, thanks for the replies to my recent post on nursing websites, they are great!
    •  
  2. 5 Comments

  3. by   ratchit
    Have you had a physical? Been checked for thyroid levels/diabetes/etc? Do you work nights? (I love 'em- some people just don't function.) Do you feel depressed or under a way too big pile of stress?

    If you are feeling foggy both at work and on days off you should investigate your health and how it relates to your job. Gotta take care of yourself- good luck!

    Ratchit
  4. by   ratchit
    Just reread your post and saw you had been deemed healthy. Get a second opinion- something ain't right there.
  5. by   nurseyperson
    Sometimes anti-depressants can cause "brain fog". Which one are you on? is it more of a stimulant one or sedating one? Paxil is a big brain fogger!!!
  6. by   emhkirkpatrick
    Definitely get a second opinion about your health. Or you just may need to rearrange or change the drugs your on. Antidepressants are best taken at bedtime or even earlier depending on the type of anti-depresant. I find if that if I take my paxil as i'm going to bed i do okay but if a take it a bit earlier in the evening i get really sleepy aand sort of hazy thinking can't even concentrate to watch TV. Night shift really screws up my dosage i take it in the morning before i go to sleep if i'm working that nite and slleping all day. But if i'm off the next nite i skip it to bedtime. also you need to check if your hormones are the right one for you. They can make a big difference. You didn't mention any other medications that you are on........Are you by chance taking Zantac?
    That is notorious for causing fuzzy thinking and depression. I had three friends who did not tolerate it at all. Some anti inflammatories have the same effect. Check the web for info on any and all drugs you are taking even occasssiionally. There may be interactions that are really rare or unusual and you might be a victim of them.
    Also you may want to consider a new job--I was blaming some of my appetite and weight loss problems on menopause and depression and with medication i felt better but still could not gain weight and my appetite was extremely erratic. Still on same medications-Celebrex for arthritis, Premarin and paxil but the new job has made a world of difference--I'm putting on weight for the first time in 2 years and am having to watch my food intake--though being able to eat anything i wanted to was nice--not having any appetite for days at a time is a pain in the butt--had to force myself to eat--not fun. Another thing to get checked is if you have any sleep disorders--they can make you feel extremely brain fogged.....it may be as simple as getting a different bed.
  7. by   semstr
    First of all, I am sorry to read about your problems. Are you sure these are caused by menopause and hormones? Could it be the way you life is changing? I don't know whether you are married or have children, but I know for sure that they can cause a lot of problems too. And of course getting older isn't that nice either. Did you try one of those plasters with estrogen? They're absolutly great! Do fun things in your time off, go outside take walks, go cycling, swimming, what ever you like to do. And, I know this sounds hard, could it be you're in a bit of a burn out? Hope not, but after five years in nursing I had quite enough too. I worked something different for a year and then went back to nursing again. It worked out really well. Take care of yourself, regards, Renee ]Originally posted by stprdi:
    I hope this is the right board to post this under. I'm hoping there are some nurses out there who can relate to this. I graduated 5 years ago, in my mid forties. While still in nursing school I started menopause. Year one I was in top form. Year 2, wanted to quit. The years since graduation have been a real struggle. I spend most of my days in severe "brain fog". I literally cannot think or remember. Recalling very simple skills is a struggle never mind mastering the more complex ones. This is so very frustrating and frightening. Instead of moving forward I feel like I'm going backward. The doctor says I'm healthy. I take hormones, Synthroid and anti depressant. I'm also big on positive pep-talks!! Once in a while I feel totally accomplished after a shift. I've talked with older nurses. They have some of the same symptons but have the benefit of years of experience to fall back on. I'm tired of using menopause as an excuse for this. I know that this is a common menopausal sympton but in a job like this it's a comfort to know your brain will function when you really need it to. Can anyone offer any suggestions? Also, thanks for the replies to my recent post on nursing websites, they are great![/QUOTE]


close